8 November 2010
A UK case-control study suggests an increased risk of venous thromboembolism with the use of antipsychotics. The increased risk equates to about four extra cases per year for every 10,000 patients treated of all ages and 10 extra cases for people aged 65 years or over. The risk may be greater among new users and those prescribed second generation (atypical) antipsychotics.
Level of evidence:
Level 2 (limited quality patient-oriented evidence) according to the SORT criteria.
Risk factors for venous thromboembolism (VTE) should be identified before and during treatment with antipsychotics and appropriate preventative measures taken. Where antipsychotics are prescribed, not forgetting that they may also be used for nausea and vomiting or vertigo, patients (and their carer’s if appropriate) should be made aware of the possible increased risk of VTE and urged to report any symptoms suggestive of deep vein thrombosis (DVT) e.g. swelling, pain and redness in the leg, and pulmonary embolism e.g. chest pain and difficulty in breathing.
What is the background to this?
A possible risk of VTE with the use of antipsychotics has been suspected for some time. In 2009, the MHRA carried out a Europe-wide review of UK Yellow Card data and worldwide published epidemiological studies on antipsychotics and VTE, and concluded that an increase in risk of VTE could not be excluded. The MHRA advised that, as antipsychotics may be associated with an increased risk, all possible risk factors should be identified before and during antipsychotic treatment and preventative measures taken. At that point, there was insufficient information available to determine any difference in risk between first generation and second generation antipsychotics or between individual drugs.
What does this study claim?
This nested case-control study used a cohort of more than seven million men and women from 453 practices within the QResearch primary care database in the UK Individuals prescribed antipsychotics in the previous 24 months had a 32% greater relative risk of VTE than non-users, despite adjustment for potential risk factors (adjusted odds ratio [OR] 1.32, 95% confidence interval [CI] 1.23 to 1.42); patients who had started a new drug in the previous three months had about twice the risk (adjusted OR 1.97; 95%CI 1.66 to 2.33). The risk of VTE was higher for those prescribed second generation antipsychotics (SGAs, adjusted OR 1.73, 95%CI 1.37 to 2.17) than those prescribed first generation drugs (FGAs, adjusted OR 1.28, 95%CI 1.18 to 1.38), although the 95% confidence intervals just overlapped between the two comparisons.
How does this relate to other studies?
The MHRA assessment of the risk of VTE associated with antipsychotics in 2009 reported that, despite their limitations, all studies reviewed concluded that there was an increased risk of VTE associated with exposure to antipsychotics.
Antipsychotic drugs are associated with a wide range of adverse effects, e.g. extrapyramidal side effects, dry mouth, blurred vision and constipation, feelings of dizziness or light headedness; and weight gain. Though rare, they can also cause more serious side effects such as diabetes or metabolic syndrome, neuroleptic malignant syndrome, and cardiac arrhythmia. There is a clear increased risk of stroke and a small increased risk of death when antipsychotics (first or second generation) are used in elderly people with dementia.
The present study adds to the existing evidence suggesting that antipsychotics increase the risk of VTE. However, as with other case-control studies, the present study does not demonstrate conclusively that antipsychotics cause VTE. Despite taking into account many confounding factors, some inevitably remained. Although the study, suggests an increased risk of VTE with SGAs compared with FGAs overall, because of multiple confounding, it is not possible to say with any confidence that any one antipsychotic is better or worse than another in this regard. The absolute risk of about 4 extra cases per 10,000 patients per year might be considered small. However, in view of the serious consequences, risk of VTE is an important factor to consider when prescribing antipsychotics, especially to those people who are at high risk, and preventative measures for VTE should be taken where necessary.
Nested case-control analysis
QResearch primary care cohort of 7,267,673 (453 practices) people aged 16 to 100 years registered with participating practices between January 1st 1996 and July 1st 2007.
Intervention and comparison
25,532 cases of VTE (15,975 DVT, 9,557 pulmonary embolism) were compared with 89,491 matched controls (age, calendar time, sex, practice). Odds ratios were estimated using logistic regression for risk of VTE associated with use of antipsychotics in the 24 months previously. Analyses were adjusted for socio-economic status, comorbidities and drug variables.
Outcomes and results
Patients prescribed antipsychotic drugs in the previous 24 months had a 32% greater risk of VTE than non-users, despite adjustment for potential risk factors (OR 1.32, 95%CI 1.23 to 1.42). Patients who had started a new drug in the previous three months had about twice the risk (OR 1.97, 95%CI 1.66 to 2.33). The ORs for individuals prescribed FGAs and SGAs were 1.73 (95%CI 1.37 to 2.17) and 1.28 (95%CI 1.18 to 1.38), respectively. The risk was greater for patients prescribed low rather than high potency drugs (1.99, 95%CI 1.52 to 2.62, for low potency; 1.28, 95%CI 1.18 to 1.38, for high potency). The estimated number of extra cases of VTE per 10,000 patients treated over one year was 4 (95%CI 3 to 5) in patients of all ages (number needed to harm [NNH] 2,640) and 10 (95%CI 7 to 13) for patients aged 65 and over (NNH 1,044). For individual drugs, the highest risks were identified for quetiapine▼, chlorpromazine and haloperidol.
Information on uses and adverse effects of antipsychotics can be found on MHRA website, and on the NPC sections for schizophrenia, bipolar disorder and dementia. More information on VTE can be found on the VTE section of NPC.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you